Wisconsin, 2019

Hail in Wisconsin, May 31, 2019

May 31, 2019 · NWS MPX · 1 event in 1 county or zone

Several thunderstorms developed across west central Wisconsin during the late afternoon of Friday, May 31st. These storms tracked east-southeast across far northern Barron County and produced quarter size hail near Mikana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several thunderstorms developed across west central Wisconsin during the late afternoon of Friday, May 31st. These storms tracked east-southeast across far northern Barron County and produced quarter size hail near Mikana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 31, 2:09 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, May 31, 2:09 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
309 PM CDT Fri May 31 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 308 PM CDT Fri May 31 2019

Temperatures this afternoon continue to rise slowly and range from
the mid 80s, to lower 90s at Cambridge, Red Wing, and portions of
west central MN. With another 2 or so hours of heating, several
more sites should eclipse 90 before all is said and done.

CU is finally beginning to develop across northern WI stretching
west to central MN along the surface cold front. A few showers
have also recently developed within the most impressive CU.
Additional showers and eventually thunderstorms will develop along
the front during the evening. Little forcing south of the front
should keep things dry, so reduced PoPs for the evening hours
across southern MN. While severe weather is generally not expected
with this activity, a few storms may produce gusty winds and one
or two may produce damaging winds.

Northerly flow will bring cooler temperatures Saturday with highs
in the upper 60s to mid 70s.

.LONG TERM...(Sunday through Friday)
Issued at 308 PM CDT Fri May 31 2019

The long term period will be relatively quiet, with only one decent
shot of precipitation and temperatures starting cooler than normal
Sunday, but warming early next week and highs remaining near to
slightly above normal for early June.

Sunday through Monday...cool high pressure from Canada will be in
place across the Upper Midwest Sunday morning. An upper level low
over the northern Great Lakes will likely lead to afternoon showers
to our northeast, but for most of southern MN and western WI, sunny
skies with highs around 70 degrees can be expected. With the dry
airmass in place, lowered dew points down to about the 10th
percentile of all the model guidance given deep mixing expected with
this airmass. So, dew point depressions around 40 degrees are
expected by Sunday afternoon. Thankfully, winds will remain
relatively light through the day, under 10 MPH.  Southerly flow
begins to develop across western MN and expand eastward Sunday night
as the surface high shifts southeast of the local area. Warm air
advection with the southerly flow developing will lead to warmer
temperatures come Monday. Another quiet day on Monday with highs in
the mid to upper 70s and mostly sunny skies.

Tuesday through Wednesday...continued warm and moisture advection is
in store for Tuesday along with a developing upper level shortwave
which looks to ride the upper ridge eastward across the Dakotas
through Minnesota. There are still timing differences to sort out
with this activity, but severe weather is not out of the question if
if dyanmics and the cold front associated with the surface low
across southern Canada move through our area during peak the
afternoon and evening, which would result in forcing aligning best
with instability. Due to timing differences and being several days
away, went with blended guidance for PoPs for this period. The cold
front itself will likely clear MN and wester WI by Wednesday
morning, which will be followed by dry high pressure and more
pleasant weather. Sunny skies with highs from 75 to 80 can be
expected again for Wednesday.

For the end of next week, the main jet lifts farther north into
Canada and we will likely see continued dry weather with highs
remaining the 75 to 80 degree range.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 110 PM CDT Fri May 31 2019

VFR through the period outside of any thunderstorms. Scattered
storms are expected to develop early this evening over central MN
into northwest WI and sag south tonight.

KMSP...Pushed back the timing of the thunderstorm activity to
mid-late evening, but there could be an isolated storm or two
across the region late this afternoon. The smoke seems to have
hampered CU development so far this afternoon, so this is looking
less and less likely until the cold front begins to approach
later.

/OUTLOOK FOR KMSP/
Sun...VFR. Wind NW 5-10 kts.
Mon...VFR. Wind SE 5-10 kts.
Tue...Chance TSRA/MVFR. Wind S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...BORGHOFF
LONG TERM...SPD
AVIATION...BORGHOFF
Hazardous weather outlook, May 31, 11:38 AM CST, 4 hours 22 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1238 PM CDT Fri May 31 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
011745-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1238 PM CDT Fri May 31 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms can be expected tonight. There is a
Marginal Risk of severe thunderstorms with the main threat being
damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms are possible Tuesday and Tuesday night.
Severe weather is not expected at this time.

Area rivers will continue to run high over the weekend into next
week with ongoing flooding expected to continue.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed tonight.

Borghoff

In the hours before

Special weather statement, May 31, 3:15 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
415 PM CDT Fri May 31 2019

WIZ016-312145-
Rusk-
415 PM CDT Fri May 31 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RUSK COUNTY...

At 413 PM CDT, a strong thunderstorm was located near Exeland, or 13
miles northwest of Ladysmith, moving east at 45 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Ladysmith, Bruce, Tony, Conrath and Rusk County Airport.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4537 9105 4556 9146 4564 9142 4564 9096
      4563 9087
TIME...MOT...LOC 2113Z 286DEG 40KT 4560 9130

CTG
Special weather statement, May 31, 3:56 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
456 PM CDT Fri May 31 2019

WIZ015-016-312230-
Barron-Rusk-
456 PM CDT Fri May 31 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RUSK AND
NORTHEASTERN BARRON COUNTIES...

At 456 PM CDT, a strong thunderstorm was located over Birchwood, or
12 miles northeast of Rice Lake, moving east at 45 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Bruce, Brill and Mikana.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4543 9132 4560 9169 4564 9165 4564 9128
      4562 9114
TIME...MOT...LOC 2156Z 289DEG 38KT 4562 9154

CTG

The radar

The Duluth radar (KDLH), 143 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barron

When
May 31, 4:00 PM CST
Where
Barron County, 1.38 mi N of Mikana
Measured
1 in hail
Reported by
Public
Coordinates
45.620, -91.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816220.